Oklahoma, 2017

Hail in Oklahoma, June 14, 2017

June 14, 2017 · NWS OUN · 3 events in 1 county or zone

The evening of the 14th saw a few isolated storms develop along a stalled front in western Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The evening of the 14th saw a few isolated storms develop along a stalled front in western Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 14, 6:33 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 14, 6:33 PM CST, 1 hour 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
733 PM CDT Wed Jun 14 2017

.UPDATE...
Made a few adjustments tonight, mainly to alter rain chances
before midnight.

&&

.DISCUSSION...
Some severe thunderstorms remain possible tonight. Exact storm
evolution tonight remains very uncertain.

Latest satellite and radar imagery at 730 pm CDT depicted a line
of cumulus near a weak surface boundary/dryline from near Hollis
to Clinton to Fairview to Medford, Oklahoma. A few showers were
detected by radar near Clinton. Scattered severe storms were
located between Abilene and Lubbock, Texas.

So far, sufficient capping and the lack of large scale lift have
prevented storm development in Oklahoma and western north Texas.
This may change over the next 1-2 hours as latest models indicated
weak cooling at 700 mb (especially in northern Oklahoma) which
would weaken the low level cap. Also, a slight increase in the low
level jet could aid in lifting the air. The greatest potential
for storm development is near the dryline/surface boundary
mentioned above in the next 1-2 hours. Still, not sure about storm
coverage tonight due to the lack of large scale lift. Left moving
storms capable of large hail and heavy rainfall between Lubbock
and Abilene may move into far western north Texas (Knox county)
around 9 or 10 pm, assuming they hold together which is doubtful
as low level CINH may increase.

Rather high instability (MUCAPE 2000-4500 J/kg) and sufficient
shear (0-6 km 25-40 kt) would support severe thunderstorms (some
supercells and multicells) capable of very large hail and damaging
winds if storm initiation does occur in the next few hours.
Storms would generally move east around 20 mph. If enough storms
could occur, a cluster or two could form somewhere and dive south
or southeast later tonight. There would be an outside chance for
locally heavy rainfall and flash flooding as well if storms
develop tonight. Overall, kept 20% chance for storms tonight in
most areas southeast of the surface dryline.

Products will be updated soon.

MBS

&&

.PREV DISCUSSION... /issued 545 PM CDT Wed Jun 14 2017/

AVIATION...
VFR conditions to continue. Winds will relax some this evening with
a transition from northeast to southeast at GAG/WWR as sfc boundary
lifts back north across those sites. Otherwise, isolated storms may
occur this evening, but chances remain too low to mention at this
time.

30

PREV DISCUSSION... /ISSUED 335 PM CDT Wed Jun 14 2017/

DISCUSSION...
A weak surface boundary lies across Oklahoma this afternoon,
approximately from Medford to Clinton to Hollis. To the northwest
is somewhat less humid air, and slightly lower temperatures, along
with variable or northeast winds. Weak convergence along this
boundary may be sufficient to generate a few thunderstorms later
this evening. Substantial CAPE with a relatively weak vertical
wind profile should result mainly in disorganized storms with
hail/wind as the biggest threats.

Subtle features in the synoptic scale flow will have an effect on
exactly what happens tomorrow. Some models are enthusiastic about
a large MCS forming over Kansas and then moving south into
Oklahoma tomorrow evening, supported by a weak mid-level wave.
There is enough of a chance of this happening to warrant higher
PoPs tomorrow evening/night.

An upper-level ridge will then build over the region for Friday
and Saturday. It will be hot enough both days that we could see
a few "popup" storms, but nothing organized is expected.

An upper wave and associated surface front will bring another
chance of storms Sunday and perhaps into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  96  72  96 /  20  20  30   0
Hobart OK         73  97  73  99 /  20  20  20  10
Wichita Falls TX  75  97  75  99 /  20  10  20   0
Gage OK           70  99  70  98 /  10  30  20  10
Ponca City OK     73  96  71  96 /  30  20  50  10
Durant OK         76  95  75  96 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

17/30
Hazardous weather outlook, Jun 14, 7:13 PM CST, 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
813 PM CDT Wed Jun 14 2017

OKZ004>048-050>052-TXZ083>090-160115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
813 PM CDT Wed Jun 14 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Tonight...

.Thunderstorm Outlook...
There is a Slight Risk of severe thunderstorms across portions of
Oklahoma and western north Texas. A Marginal Risk of severe
thunderstorms surrounds the Slight Risk area.

Location...
The Slight Risk is located along and southeast of a line from
Hollis to Clinton to Enid to Blackwell, Oklahoma, and northwest
of a Seymour to Henrietta, Texas to Ada to Holdenville, Oklahoma
line. A Marginal Risk area surrounds the Slight Risk area.

Timing...
Now through 1 am tonight.

Impacts...
Hail to the size of golf balls, approaching 2 inches in diameter,
is the primary concern, along with wind gusts up to 70 mph.

Discussion...
This evening, additional isolated storms are anticipated to
form near a dryline/surface boundary near a Hollis to Clinton to
Medford, Oklahoma and move east and southeastward. Additional
storms may move into western north Texas after 9 pm. The
strongest storms will be capable of large hail and damaging wind
gusts. A complex or two of storms may form after 10 pm tonight
then move southeastward tonight, somewhere across Oklahoma and/or
north Texas, slowly weakening through the night.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations
tonight.

.Heavy Rainfall/Flooding...
Localized excessive rainfall from storms tonight may cause
flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorm chances are expected across Oklahoma and western
north Texas Thursday afternoon through Thursday night. There is a
Slight Risk of severe storms Thursday, with a threat of large
hail up to the size of golf balls and damaging wind gusts up to
70 mph. Locally heavy rainfall and flooding would be possible
as well.

Another chance of thunderstorms will arrive Saturday night across
northeastern Oklahoma, and continue Sunday into Monday much of
Oklahoma and western north Texas. A few strong to severe storms
will be possible.

.Heat...
High temperatures and/or heat indices in the upper 90s to 105
degrees are forecast Thursday through Saturday. The first hot
days of summer can catch people off guard. Be sure to drink plenty
of water and take frequent breaks when working or playing
outside.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz/MBS

In the hours before

Special weather statement, Jun 14, 6:53 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
753 PM CDT WED JUN 14 2017

OKZ016-150130-
Custer OK-
753 PM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Custer County Until 830
PM CDT...

AT 749 PM CDT, a strong thunderstorm was located near Arapaho, moving
northeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3551 9901 3562 9912 3579 9889 3556 9872
TIME...MOT...LOC 0049Z 237DEG 9KT 3559 9899

30
Special weather statement, Jun 14, 7:29 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
829 PM CDT WED JUN 14 2017

OKZ016-150200-
Custer OK-
829 PM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Custer County Until
900 PM CDT...

AT 825 PM CDT, a strong thunderstorm was located near Arapaho, moving
southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3566 9902 3562 9871 3546 9878 3547 9908
TIME...MOT...LOC 0125Z 292DEG 12KT 3555 9895

30

The radar

The Altus AFB radar (KFDR), 129 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Custer

When
June 14, 7:42 PM CST
Where
Custer County, 0.69 mi N of Clinton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.520, -98.970

Hail, Custer

When
June 14, 7:44 PM CST
Where
Custer County, 0.69 mi N of Clinton
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.520, -98.970

Hail, Custer

When
June 14, 7:47 PM CST
Where
Custer County, 1.94 mi E of Clinton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.515, -98.936

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710756, 710757, 710758.